Hi I am currently getting migraines that have increased radically in the last six months to appox 5 a month,a have been taking a dose of topamax of 100mg a day for the last three years and on seeing a consultant recently he has suggested upping the dosage to 400mg. I have upped it gradually to 200mg a day but can see nowhere on any forum that anyone seems to be taking this much for migraines, any suggestions? Thanks
Consultants usually know best because they work in that particular department and have done or seen research done with higher doses of Topamax for migraines.
However, 400mg/day seems like quite a bit over the recommended dose. Please discuss with you doctor again and they may be able to explain. All the best.
I started out lower but eventually went up to 300 mgs. I was told if that did not help we could increase it again. 150 mgs in the a.m. and 150 mgs in the p.m. and it was like a miracle for me! I am currently trying to get back on Topamax. Its the only thing that ever worked. I had been off since the spring but my migraines are back full force... they keep giving me pain pills which I refuse to take! Give me my preventative back!
I started out on a very low dosage of Topamax. I got up to 300 mgs. Then I lost my insurance and my dr. wouldn't write my scripts without seeing me. I couldn't afford them either. I loved this med..no more migraines, what a Godsend! I now have insurance again and I am on a very low dose trying to get my migraines under control again. At one point my dr did say we could still increase from the 300 if needed so 400 doesn't sound too off base for me.
I know this is an old post, but I thought I'd respond nonetheless...
I was prescribed 400mg of Topamax from 2003 until 2015. I went from Chronic Daily migraines down to 3-10 per month so I was pleased with the results - though it did tend to make me "stupid" - memory problems, difficulty finding the right words, etc.
I tapered off Topamax this year because I discovered I have Osteoporosis. I found that my bone density is a great deal worse now as opposed to what it was in 2007 - my first bone scan. After reading the side-effect warnings issued with my prescription, I discovered Topamax can contribute to bone loss. My primary care physician was unsure of the link between the two, but my endocrinologist agrees that Topamax very well may have been the culprit.
Perhaps it's because I was taking such a large dose? Hard to say, but I'm off of it now and having to treat my bones with other medications as a result of being on Topamax for so long.
I'm back to chronic daily migraines, but will try something else (other than Topamax) soon.
If you are taking a high dose of Topamax, and especially if you are near menopause age (menopause can cause bone loss as well), talk to your doctor. I now have a major health issue thanks to something that was prescribed to help me so for me, the side effects weren't worth it.
Marijuana is wonderful for pain relief. Probably not legal where you live but it's the only thing I've found to make my migraines go totally away. I'm on 300 mg of Stupimax. It used to really help but seems here lately to not be working so great. I wished I had access to medical marijuana, just the part that doesn't have the pschotropics - is that what it's called? So I could take it during the day while at work. I need to move to Colorado.
I am taking 400mg per day, the main side effect I notice is my jaws tightening. It almost feels like I am clenching my teeth, but I'm not. Other than that, I stay pretty tired.
I take it for reasons other than migraines, although I used to get them and haven't since I have been taking Topamax. I have no complaints about this medication. The side effects I had in the beginning went away and I am still losing weight. Good Luck!
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Jan 2013 • 1 answer
I've had migraines for years & was given Topamax b4 but had 2 stop bc of eye twitches. Dr. wants me?
Posted 8 May 2015 • 4 answers
Posted 16 Oct 2016 • 3 answers
I am currently taking 100mg of Topamax to help with migraines. While it does help with the migraine?
Posted 19 Nov 2016 • 3 answers
Posted 30 May 2017 • 3 answers